Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 123, NWS Kansas City, MO

June 27, 2013Henry County, Johnson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 27, 2013, 11:45 PM CDT for Henry County, Johnson County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2013, 11:45 PM CDT (04:45 UTC)
Expired
Jun 28, 2013, 12:30 AM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 49 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1835 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:30 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 27, 6:30 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT Thu Jun 27 2013

.SHORT TERM...(This Evening through Friday)
Issued at 340 PM CDT THU JUN 27 2013

Convective complex from earlier today has left a fairly stable
airmass in its wake, with MCI aircraft soundings depicting poor lapse
rates atop a relatively cool boundary layer. This has significantly
cut back on severe potential for this afternoon as the primary cold
front over southeast Nebraska pushes into the forecast area this
evening. Still, surface temperatures and dewpoints are trying to
quickly recover, and may become supportive for weak convection
entering far northwest MO to maintain intensity or even strengthen
slightly as it pushes southeast into ern KS and western MO this
evening. An isolated strong storm is possible given adequate shear
profiles, but overall severe threat appears low enough that Severe
Thunderstorm Watch 378 was not brought eastward into this area, and
Watch 376 will be allowed to expire.

For Friday, 850 hPa temps will gradually fall behind the front but
with mostly clear skies will still be supportive of highs in the 80s,
possibly near 90 south of KC.

.LONG TERM...(Friday Night through Thursday)
Issued at 340 PM CDT THU JUN 27 2013

Northwest upper level flow will continue for much of the extended
period with a large upper trough strengthening across the Great Lakes
and Ohio Valley over the weekend. Inverted trough on the west edge of
this system will rotate through the mid-Mississippi Valley on
Saturday night and Sunday and could produce scattered showers and a
few storms given weak instability over the area. Guidance is in good
agreement that the upper trough to the east will begin to close off
and retrograde westward early next week. This will maintain
temperatures that are several degrees below average, generally in the
upper 70s and near 80. Could see isolated to scattered showers or
storms in this pattern, particularly during the afternoon, but
chances for widespread precipitation appear low enough to keep PoPs
limited to slight chance for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 626 PM CDT THU JUN 27 2013

VFR conditions are expected at terminals through the period. Light
precipitation is possible at TAF sites with an isolated chance of a
nearby thunderstorm through 02Z. Thereafter, conditions will improve
with decreasing clouds and northerly winds overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Hawblitzel
LONG TERM...Hawblitzel
AVIATION...Blair
Hazardous weather outlook, Jun 27, 6:53 PM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
653 PM CDT THU JUN 27 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
653 PM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE THIS EVENING. THE
HIGHEST PROBABILITY OF THUNDERSTORMS WILL BE ACROSS EASTERN KANSAS
AND FAR WESTERN MISSOURI...WHERE A FEW STORMS COULD BE STRONG. THE
CHANCE FOR THUNDERSTORMS WILL END AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS CHANCE FOR THUNDERSTORMS ACROSS NORTHERN THROUGH NORTH
CENTRAL AND CENTRAL MISSOURI ON SATURDAY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. ADDITIONAL SLIGHT CHANCES OF THUNDERSTORMS
WILL RETURN TO THE FORECAST BY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BLAIR

In the hours before

Local storm report, Jun 27, 11:12 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1112 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             SW RAYMORE              38.80N 94.45W
06/27/2013  E1.00 INCH       CASS               MO   BROADCAST MEDIA

&&

LAFLIN
Local storm report, Jun 27, 11:15 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1115 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     HAIL             RAYMORE                 38.80N 94.45W
06/27/2013  M1.75 INCH       CASS               MO   NWS EMPLOYEE

&&

GAMIS
Local storm report, Jun 27, 11:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1129 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     HAIL             2 SW RAYMORE            38.78N 94.48W
06/27/2013  M0.88 INCH       CASS               MO   TRAINED SPOTTER

&&

GAMIS
Local storm report, Jun 27, 11:31 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1131 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             RAYMORE                 38.80N 94.45W
06/27/2013  M1.00 INCH       CASS               MO   TRAINED SPOTTER

            58 HIGHWAY AND JOHNSTON PARKWAY.

&&

GAMIS
Special weather statement, Jun 27, 11:32 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1132 PM CDT THU JUN 27 2013

MOZ038-044-280515-
JOHNSON MO-LAFAYETTE MO-
1132 PM CDT THU JUN 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAFAYETTE AND WESTERN
JOHNSON COUNTIES IN WEST CENTRAL MISSOURI UNTIL 1215 AM CDT...

AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEVASY TO GARDEN
CITY...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HOLDEN...ODESSA...HIGGINSVILLE...WARRENSBURG...WELLINGTON...
  MAYVIEW...CHILHOWEE...QUICK CITY...PITTSVILLE...LAKE LAFAYETTE...
  CENTERVIEW...FAYETTEVILLE AND POST OAK.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 31 AND 51.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3857 9412 3866 9412 3914 9409 3914 9405
      3916 9402 3917 9399 3915 9399 3914 9396
      3917 9394 3919 9368 3856 9374
TIME...MOT...LOC 0432Z 270DEG 25KT 3910 9404 3858 9409

BLAIR/PMM
Local storm report, Jun 27, 11:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     HAIL             3 E BELTON              38.81N 94.48W
06/27/2013  E1.00 INCH       CASS               MO   TRAINED SPOTTER

1115 PM     HAIL             RAYMORE                 38.80N 94.45W
06/27/2013  E1.25 INCH       CASS               MO   BROADCAST MEDIA

            5 MINUTES OF HALF DOLLAR SIZED HAIL...RELAYED BY KCTV5

&&

LAFLIN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:03 PM CDTSevere Thunderstorm WarningEAXCass, Jackson42 min
Jun 27, 11:32 PM CDTSpecial Weather StatementEAXJohnson, Lafayette43 min
Jun 28, 12:11 AM CDTSevere Thunderstorm WarningEAXPettis49 min
Jun 28, 1:03 AM CDTSpecial Weather StatementEAXCooper12 min
Jun 27, 7:12 PM CDTSevere Thunderstorm WarningEAXAtchison33 min
Jun 27, 9:56 PM CDTSpecial Weather StatementEAXJohnson49 min
Jun 27, 10:02 PM CDTSpecial Weather StatementEAXAtchison28 min
Jun 27, 10:09 PM CDTSevere Thunderstorm WarningEAXAtchison, Leavenworth36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.